Met with the oncologist about a week and a half ago to check up on my PSA. As expected, it went up. I am now officially in a category called castration resistant. What this means is I have, on average, less than 2 years to live. There’s nothing quite like knowing this. I felt like I was dead, but yet still alive to cry and grieve. I’m slowly working my way thru this. Staying in the present is the key. Wondering if my next birthday/Xmas will be my last is bad news. It’s hard to stay in the present, but I’m getting better with the help of my wife.
Met with my oncologist yesterday. I told him I’d decided the Lupron was failing and that’s why I was freaking out. Strictly speaking I need one more month of an increased PSA for it to officially fail, but I’m convinced that will happen. He mentioned that his next recommended treatment would be Zytiga, which stops all testosterone production, including from the adrenal gland and the cancer itself. I was kind of expecting him to say the Lupron hasn’t officially failed so let’s stay with it. I asked him point blank if he thought the lupron was failing. He dodged the question and said let’s wait two weeks and make a decision then about what to take next, but he penciled in Lupron.
The other thing that came up was my anxiety which is also causing back spasms and insomnia. I met with my GP about a week and a half ago. He said the back spasms are likely the result of anxiety and one of the meds I’m on. I can’t drop that med so we decided to change the times when I take my drugs. That helped for a couple days and then everything was back to where it was.
The oncologist put me on an anti-anxiety pill regimen and we’ll see how that goes.
As far as how I’m doing, the truth is not very well. The anxiety and the back spasms are driving me crazy, mostly the back spams. My back clenches and releases roughly in time with my breathing. It starts about 4-5 in the afternoon and usually lasts until 10-12 in the evening. I’m hoping the new pill will help.
Next meeting is in two weeks with the oncologist to decide what treatment path is next.
Just got back from the oncologist. I got mixed/negative news. My PSA is up slightly from before. If it’s up three times in a row, it’s an indicator that the hormone treatment is failing. When that happens, on average, survival times are less than two years.
In the lead up to this meeting I was a mess. My scanxiety was thru the roof starting back around June 11, when I got the last injection. I had no appetite and lost 5 pounds (not all bad). My energy levels were ridiculously low. The muscles in my back pulsed into and out of spasm. Going to sleep was hard to come by. I made frequent use of xanax and gin and tonics. The oncologist thinks a lot of this is due to the lupron and casodex and how they affect me. I’m off both of them for two weeks starting today and we revisit their use later. I meet with my GP later this week to try to get control of the anxiety and a better handle on what’s causing my lack of energy (he thinks it might be related to my heart attack).
A lot has happened in the last three months. I was anxiously awaiting the results of my last PSA test about 6 weeks ago. Prior to that, my PSA had dropped from 50 to 9 to 5. I was hoping for a 2 or maybe even less than 1. I got a 15. Triple my last score. My first thought was that the Lupron has failed, followed closely by absolute fear. My oncologist told me that this outcome didn’t necessarily mean the hormone treatment had failed, because I wasn’t on the hormone treatment as recommended. Up to now I’ve been taking Lupron every other month, due to the depressions it caused me. The last few months, as an experiment, I’ve taken Casodex, another hormone therapy drug, along with the Lupron. That introduced three side effects. The depressions nearly went away, my hot flashes grew much more frequent and severe, and I developed occasionally significant breast tenderness. The depression remediation was a big win, and with it we decided to switch me to a normal hormone therapy regimen – where I’m on it all the time. My oncologist suggested I start taking Black Cohosh herbs in a capsule for the hot flashes. They’re over the counter and even mention on the bottle that they help alleviate hot flashes. They’ve worked out very nicely for me. Instead of 2-4 severe hot flashes a day, I get a moderate hot flash every 3-4 days. On the breast tenderness front, we have to wait and see. He acknowledged this could turn into a serious problem, but so far it’s manageable.
As I was settling in to this new regime, on June 1 I participated in an Advanced Prostate Cancer Virtual Blogger Summit sponsored by Bayer HealthCare (they were even nice enough to provide a webcam for me). In general I learned that men do a poor job recognizing and communicating the signs and symptoms of advanced prostate cancer. For me personally, I realized I’ve been minimizing the problems I’m having with fatigue and anxiety. Over 85% of men with advanced prostate cancer have fatigue issues, so at least I’m in good company.
I sleep 10-12 hours a day and often need to spend a few minutes recovering from taking a shower. On the anxiety front, I routinely find the muscles in my legs, buttocks, and back totally tense up and are hard to move. Some of that may be all the chemicals I’m taking. It’s hard to figure out what’s causing what.
On June 11 I got my next month’s injection of Lupron, as per the typical regimen. What that really meant to me is that on July 14 I would find out if the Lupron has failed.
My anxiety has been through the roof since then. Many nights I’ve had to take anti-anxiety pills to get to sleep. The muscle “lockups” have been more frequent. I’ve had a few bouts of depression, but have been able to fight them off. I have a ready supply of anti-anxiety pills, but I try to use them only when really needed. My docs tell me folks build a tolerance to them; and I don’t want to use that up unless it’s absolutely necessary. Last night I didn’t need them, and I’m going to try going to sleep without them tonight.
Despite all this bad news, my life isn’t that bad. Fifty percent or more of the time I feel pretty good. I’m hoping that once I get resolution on Lupron’s status the anxiety will go down, even if the result is it’s failed. Now if I can just get my legs to relax and go to sleep…
It’s been quite some time since my last post, my apologies. I received mixed news over the last month or so and I reacted to the negative side of the news by not wanting to talk or think about my cancer. What I found out was that a major contributor to my lack of depressions was being on Adderall at the same time. While this might sound like at least neutral news, it isn’t. People usually develop a tolerance to Adderall in a few months, when used for depression, and the effect is already starting to wear off for me. So more depression is on the program, which is depressing in and of itself.
There was good news. My PSA, measured from cycle to cycle has gone from 50 to 9 to 5. The Lupron and Casodex are still clearly working. I continue to be nervous about how long this will last, though. They typically fail 2 years after treatment is started, and I’m at 2.5 years now, more or less. The anxiety before I go in for my PSA test results every other month is near crippling. When the drugs fail, it means I have 2 years left, on average. There is precedent for the drugs lasting much longer in rare cases. My oncologist has a patient who’s been on Casodex alone for 9 years. I’m hoping for a break like that.
For the most part I’m doing OK. The majority of my depressions are mild. I’m still traveling and having fun with my wife and friends. But it feels surreal that all will end fairly abruptly, although that can happen to anyone at any time. It’s just that near certainty that my life will end decades before my actuarial time to die that pushes me to focus on my mortality. We’re all dying by definition, but I really feel as if I’m dying now. Maybe you have to have a terminal illness to understand the difference, but it’s real and it’s scary. In the meantime I just try to stay as upbeat as I can and cope with the depressions as they come.